Texas, 2019

Tornadoes and Hail in Texas, May 7, 2019

May 7, 2019 · NWS MAF · 15 events in 4 counties and zones

An upper level trough was over Arizona and New Mexico with a dryline across parts of southeast New Mexico and West Texas. Very good moisture and instability were present to the east of the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over Arizona and New Mexico with a dryline across parts of southeast New Mexico and West Texas. Very good moisture and instability were present to the east of the dryline. Good wind shear (changing wind direction and speed with height) was present as well as an area of increase in upper level winds (upper jet) which resulted in an increase in upper lift. The combination of good lift, moisture, instability, and wind shear contributed to thunderstorms with large hail, strong winds, and a tornado across parts of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 4:55 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 7, 4:55 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
555 AM CDT Tue May 7 2019

.DISCUSSION...

See 12Z Aviation Discussion below.

&&

.AVIATION...

Area radars show a batch of convection moving into the Permian
Basin that has persisted all night. This will affect mainly KMAF
by the beginning of the forecast pd. MVFR stratus has developed
into KMAF/KFST this morning, but should dissipated by mid-to-late
morning. Otherwise, a very dynamic dryline is forecast for today,
making for some erratic sfc winds depending on time of day and
location of the dryline. Forecast soundings develop a low-based cu
field invof KMAF, w/bases ~4-4.5 kft AGL, and somewhat higher
bases elsewhere along and east of the dryline. Sfc flow will
generally begin veering to the west after sunset tonight as the
upper trough passes north. What terminals see convective activity
tonight will depend entirely on when/where the dryline is upon
initiation. For now, we'll mention thunder for KMAF and KFST.

&&

.PREV DISCUSSION... /issued 428 AM CDT Tue May 7 2019/

DISCUSSION...

An upper level trough is centered over Arizona and will move
eastward today. The approach of this upper trough will bring an
increase in upper lift today, and a dryline will be in place.
Surface CAPE values are expected to be over 3 kJ/kg across most of
the Permian Basin and Lower Trans Pecos. 0 to 6 km bulk shear
values will be high with values of 40 to 50 kts across much of the
area this afternoon and evening. Mid-level lapse rates will also
be high with values over 8 degrees C/km across portions of the CWA
today. These conditions will allow for severe thunderstorms to
develop across mainly the Permian Basin and Lower Trans Pecos
today and tonight. Large hail, damaging winds, and tornadoes will
be possible with these storms. Temperatures today are expected to
be near normal with highs mostly in the 80s. Models are showing
the storms continuing through the overnight hours.

The upper trough will begin moving over the central part of the
country on Wednesday with westerly surface winds across the CWA.
This will push the dryline east of the area and will result in dry
conditions across the CWA after the thunderstorms move east Wednesday
morning. Temperatures will remain mostly in the 80s on Wednesday.
A cold front is expected to push into the area on Thursday with
the upper trough extending from over the Upper Midwest to over
California. This front will result in temperatures on Thursday
cooling into the 60s across northern portions of the CWA to the
80s across southern portions of the CWA. There is a slight chance
of thunderstorms across mainly Terrell County on Thursday as lift
from the front combines with low-level moisture. The southern
portion of the previously mentioned upper trough will move
eastward toward the region on Friday. This will result in an
increase in upper lift which will allow for an increase in
thunderstorm chances. Temperatures on Friday are expected to
mostly be in the 60s across the CWA as the surface high moves
closer to the area. This upper lift will remain over the area
through the weekend into early next week keeping a chance of
thunderstorms in the forecast. Temperatures are expected to
gradually warm up Saturday into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     82  63  84  52 /  30  60  10   0
Carlsbad                       90  55  85  53 /  10  10   0   0
Dryden                         86  66  90  62 /  20  40  10   0
Fort Stockton                  87  61  86  56 /  20  30   0   0
Guadalupe Pass                 78  52  77  49 /   0   0   0   0
Hobbs                          84  53  82  47 /  20  20   0   0
Marfa                          84  47  79  47 /  10  10   0   0
Midland Intl Airport           84  60  84  53 /  20  50   0   0
Odessa                         84  60  84  53 /  20  50   0   0
Wink                           89  57  87  52 /  20  30   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/80/44
Hazardous weather outlook, May 7, 1:00 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CDT Tue May 7 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-080700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CDT Tue May 7 2019 /100 AM MDT Tue May 7 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are possible again today and tonight.  Any storms that
do develop will be accompanied by frequent lightning, small hail,
brief, gusty winds, and locally heavy rainfall. There is an enhanced
risk of severe thunderstorms this afternoon and overnight,
especially over the Low Rolling Plains and Permian Basin. Any severe
storms that do develop will be capable of producing large hail,
damaging winds, and tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The Midland/Odessa radar (KMAF), 99 km away, was scanning. The volume nearest the first event began at 12:38 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gaines

When
May 7, 6:40 AM CST
Where
Gaines County, 2 mi NNE of Seminole
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
32.747, -102.637

A thunderstorm moved across Gaines County and produced a wind gust of 63 mph near Seminole.

Hail, Pecos

When
May 7, 3:32 PM CST to 3:37 PM CST
Where
Pecos County, 8.82 mi SE of Coyanosa
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
31.083, -102.891

Hail, Andrews

When
May 7, 3:32 PM CST to 3:37 PM CST
Where
Andrews County, 1.47 mi S of Florey
Measured
2 in hail
Reported by
Public
Coordinates
32.429, -102.582

Hail, Pecos

When
May 7, 3:48 PM CST to 3:53 PM CST
Where
Pecos County, 14 mi N of Ft Stockton
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
31.083, -102.870

Tornado, Pecos

When
May 7, 3:48 PM CST to 3:54 PM CST
Where
Pecos County, 11.17 mi SE of Coyanosa to 11.45 mi NNE of Ft Stockton Arpt Fst
Rating
EF0
Path length
2 mi
Path width
200 yd
Reported by
Law Enforcement
Coordinates
31.078, -102.845

A thunderstorm produced a tornado approximately 13 miles north of Fort Stockton, just east of State Highway 18 over open country. The tornado became rain-wrapped which caused difficulty in viewing the entire life cycle of the tornado. The tornado continued to around 12 miles north northeast of Fort Stockton. No damage was reported with this tornado. The peak wind was estimated to be around 80 mph.

Hail, Winkler

When
May 7, 4:15 PM CST to 4:20 PM CST
Where
Winkler County, 3.58 mi NE of Wink Jct Station
Measured
1 in hail
Reported by
Public
Coordinates
31.793, -103.066

Hail, Pecos

When
May 7, 4:16 PM CST to 4:21 PM CST
Where
Pecos County, 10.78 mi WNW of Baldridge
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
31.098, -102.794

Hail, Andrews

When
May 7, 4:30 PM CST to 4:35 PM CST
Where
Andrews County, 15 mi W of Andrews
Measured
1 in hail
Reported by
Public
Coordinates
32.320, -102.807

Hail, Gaines

When
May 7, 4:56 PM CST to 5:01 PM CST
Where
Gaines County, Seminole
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.720, -102.650

Hail, Gaines

When
May 7, 4:58 PM CST to 5:03 PM CST
Where
Gaines County, Seminole
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.720, -102.650

Hail, Gaines

When
May 7, 5:08 PM CST to 5:13 PM CST
Where
Gaines County, Seminole
Measured
2 in hail
Reported by
Public
Coordinates
32.720, -102.650

Hail, Pecos

When
May 7, 5:30 PM CST to 5:35 PM CST
Where
Pecos County, 1.9 mi N of Ft Stockton
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
30.907, -102.876

Hail, Pecos

When
May 7, 6:11 PM CST to 6:16 PM CST
Where
Pecos County, 10.57 mi S of Baldridge
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
30.878, -102.651

Hail, Pecos

When
May 7, 6:18 PM CST to 6:23 PM CST
Where
Pecos County, 13 mi E of Ft Stockton
Measured
3 in hail
Reported by
Public
Coordinates
30.880, -102.651

Tornado, Pecos

When
May 7, 6:35 PM CST to 6:49 PM CST
Where
Pecos County, 5.01 mi WNW of Bakersfield to 4.38 mi NNW of Bakersfield
Rating
EF0
Path length
4.13 mi
Path width
450 yd
Reported by
Trained Spotter
Coordinates
30.908, -102.358

A thunderstorm produced a tornado about three and a half miles northwest of Bakersfield. The tornado became rain-wrapped and remained over open country. The tornado ended about three miles north northwest of Bakersfield. No damage was reported with this tornado. The estimated peak wind of the tornado was 80 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816548, 816559, 816564, 816567, 816586, 816570, 816573, 816575, 816577, 816578, 816581, 816583, 816584, 816585, 816724.